Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS New York, NY

November 23, 2016Orange County, New York

NWS New York, NY issued this special weather statement at Nov 23, 2016, 11:21 PM EST for Orange County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2016, 11:21 PM EST (04:21 UTC)
Expired
Nov 24, 2016, 12:15 AM EST
In force
54 min
Issued by
NWS New York, NY

County Orange County, NY

The radar

The Albany radar (KENX), 125 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 4.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2016-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2016-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WWUS81 KOKX 240421
SPSOKX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1121 PM EST WED NOV 23 2016

NYZ067-069-240515-
ROCKLAND-ORANGE-
1121 PM EST WED NOV 23 2016

...LIGHT WINTRY PRECIPITATION WILL AFFECT ROCKLAND AND ORANGE
COUNTIES...

AT 1114 PM EST...AN AREA OF FREEZING RAIN OVER SUSSEX COUNTY WILL
AFFECT ORANGE AND ROCKLAND COUNTY AS IT MOVES NORTH. MOTORISTS AND
PEDESTRIANS ARE URGED TO EXERCISE CARE IN STEPPING OUTSIDE OR
DRIVING IN THESE AREAS.

LAT...LON 4150 7448 4157 7442 4163 7426 4160 7425
      4158 7413 4161 7413 4161 7407 4158 7405
      4159 7397 4146 7400 4140 7396 4132 7398
      4130 7396 4109 7410 4136 7469 4140 7474
      4143 7474 4143 7476 4149 7476
TIME...MOT...LOC 0414Z 240DEG 49KT 4161 7445 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Nov 23, 9:32 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Nov 23, 9:32 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service New York NY
932 PM EST Wed Nov 23 2016

.SYNOPSIS...
Weak high pressure tonight gives way to weak low pressure passing
south of the Tri-State area Thanksgiving night. Another weak frontal
system approaches from the Great Lakes Friday...with coastal low
pressure developing off the DelMarVa and passing southeast of Cape
Cod on Saturday as it intensifies and tracks into the Canadian
Maritimes on Sunday. High pressure builds over the local area
Sunday Night through Monday. Another low pressure system
approaches by mid week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Clouds will lower and thicken through the night ahead of a warm
front to our SW. Associated weak isentropic lift and moisture
could be just enough for a brief period of PCPN north and west of
the city around 10pm. Any PCPN will be light as it will be fairly
dry below approx 750mb. Will go with only slight chc PoPs for
this.

Forecast is generally on track. Weak band of pcpn should move into
the Lower Hudson Valley and NE NJ around 03z. 00z KOKX sounding is
very dry in the mid/lower levels but upstream obs have been
indicating some light pcpn reaching the sfc...probably sprinkles.
GFS/HRRR/RAP soundings at KSWF and KIJD are indicating wetbulb
zeros remain below freezing while the NAM has a slight warm nose
at H85. Thus have changed p-type to light snow/sleet across
interior portions of the cwa overnight. Rest of the forecast area
is expected to remain dry.

There is some uncertainty regarding surface temps during the
overnight hours as clouds may disrupt a normal diurnal temperature
curve.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Isentropic lift will be northeast of the CWA by daybreak. Looks like
lift from vorticity comes into play towards noon, but moisture is
still limited up until this time. Will go with a dry forecast during
the morning, but cannot completely rule out a sprinkle or two in
spots. Winds will be light during the morning. Then with more lower
level moisture in the afternoon, will go with chance PoPs for light
rain. Highs around 50 for LI, the city and adjacent suburbs, and mid
to upper 40s for most other areas.

A weak low center will pass to the south of the CWA Thursday night,
with shortwave lift occurring mainly during the evening hours. Will
continue chc PoPs through the evening hours before lowering PoPs
overnight. Mid-levels dry out, so light rain and drizzle will be the
most likely forms of PCPN.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Progressive upper pattern into this weekend as one shortwave trough
moves east of the region Friday, with another stronger one
approaching for the weekend.

Weak ridging aloft Fri...with weak surface troughing lingering at
the surface...should keep a cloudy...somewhat moist...and seasonably
cool airmass over the region.

The chance for showers should increase in vicinity of the surface
trough late Fri as a phasing PAC/northern stream shortwave
approaches. The upper energy will eventually close off over the NE
Fri Night into Sat. Meanwhile...an associated frontal system
approaches from the Great Lakes Fri...with coastal low pressure
developing east of the Delmarva Fri Night. This should bring an
increasing likelihood of rain Fri Night...particularly eastern LI/CT
as Atlantic moisture interacts with the surface trough lifting
through this part of the region.

For Sat/Sun...models in general agreement in phasing and evolution
of the closed low over New England/SE Canada...keeping
intensification and track of the primary offshore low well east of
the region Sat into Sun as it track into the Canadian Maritimes.
This bears watching though...with models indicating secondary
development along the New England coast. Based on offshore
track...any steady rain should taper from sw to ne Sat morning as
low pressure departs and a cold front moves through...with heavier
precip developing to the ne of the region. In its wake...chilly and
breezy conditions with considerable cloud cover and even a few
rain/snow showers are likely this weekend as the region will be
under the influence of cyclonic flow around the only slowly
departing low.

To start the week...as the departing closed low moves through the
Canadian Maritimes...good model agreement on ridging building into
the Eastern U.S. ahead of a developing deep central US trough. This
should bring moderating temps and relatively tranquil weather for
Monday and Tuesday. Then potential for a more significant low
pressure system for midweek...as the central US trough slides east.
Trend with this system is a slower approach.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
High pressure builds in tonight. A weak area of low pressure
impacts the region tomorrow.

Northerly flow will become light and variable tonight and
Thursday.

Mainly VFR tonight, then clouds lower to around 2000 ft after 14Z
Thursday. Ceiling may fall to below 1000 ft Thursday night.

There is a chance that light snow and sleet develops tonight
after 4-6Z, especially near Newburgh. This could also produce
MVFR.

.OUTLOOK FOR 00Z FRIDAY THROUGH SUNDAY...
.THU NIGHT-FRI...MVFR or lower. Light rain and drizzle possible.
Light and variable flow shifting to the northwest Friday night.
.SAT and SUN...VFR with northwest winds 15-25 kt.
.MON...VFR with light winds.

&&

.MARINE...
Relatively tranquil conditions will be in place tonight through
Thursday night as a ridge of high pressure gives way to weak low
pressure. Winds pick up somewhat late Thursday night as the low
center passes to the south.

Sub-sca conditions expected Fri into Fri night with a weak gradient
over the waters  over the water Thu. Sca conds likely develop Sat
and continue through Sun on the ocean and possibly for all waters in
the wake of a cold frontal passage...and as departing offshore low
pressure intensifies. A return to sub sca conds likely Sun Night
into Monday as high pressure builds into the waters.

&&

.HYDROLOGY...
No significant precipitation is expected through early next week. There
is a low probability of greater than 1/2 inch of rain across
Eastern Li/CT Late Fri into Sat. No hydrologic problems are
expected.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...JMC
MARINE...
HYDROLOGY...
Hazardous weather outlook, Nov 23, 9:32 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
932 PM EST WED NOV 23 2016

CTZ005>008-NJZ002-103-NYZ067>070-250245-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-WESTERN PASSAIC-WESTERN BERGEN-ORANGE-PUTNAM-
ROCKLAND-NORTHERN WESTCHESTER-
932 PM EST WED NOV 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR A LIGHT WINTRY MIX OF LIGHT SNOW
POSSIBLY MIXED WITH SLEET TO DEVELOP LATE THIS EVENING AND
OVERNIGHT. MONITOR THE LATEST FORECAST BEFORE TRAVELING...AS ANY
WET ROADWAYS WILL CREATE DANGEROUS TRAVEL CONDITIONS WITH
TEMPERATURES DROPPING TO OR BELOW THE FREEZING MARK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009>012-NJZ004-006-104>108-NYZ071>075-078>081-176>179-250245-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-EASTERN PASSAIC-HUDSON-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
932 PM EST WED NOV 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-250245-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
932 PM EST WED NOV 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Nov 23, 11:21 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1121 PM EST WED NOV 23 2016

NYZ067-069-240515-
ROCKLAND-ORANGE-
1121 PM EST WED NOV 23 2016

...LIGHT WINTRY PRECIPITATION WILL AFFECT ROCKLAND AND ORANGE
COUNTIES...

AT 1114 PM EST...AN AREA OF FREEZING RAIN OVER SUSSEX COUNTY WILL
AFFECT ORANGE AND ROCKLAND COUNTY AS IT MOVES NORTH. MOTORISTS AND
PEDESTRIANS ARE URGED TO EXERCISE CARE IN STEPPING OUTSIDE OR
DRIVING IN THESE AREAS.

LAT...LON 4150 7448 4157 7442 4163 7426 4160 7425
      4158 7413 4161 7413 4161 7407 4158 7405
      4159 7397 4146 7400 4140 7396 4132 7398
      4130 7396 4109 7410 4136 7469 4140 7474
      4143 7474 4143 7476 4149 7476
TIME...MOT...LOC 0414Z 240DEG 49KT 4161 7445

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 12:41 AM ESTSpecial Weather StatementOKXPutnam79 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.